Photo recall phenomenon in a woman with breast cancer (scar visible) followed by chemotherapy including docetaxel.
Photo recall phenomenon is a phototoxic eruption occurring on areas of previous ultraviolet-induced solar erythema following a systemic administration of a drug. Some have called it sunburn recall. Methotrexate is the most commonly associated drug, but it has been described with others, including docetaxel [Photodermatol Photoimmunol Photomed. 2012 Aug;28(4):222-3] and various antibiotics, including ampicillin, cephalosporins, and gentamicin.
Radiation recall, in contrast, is a reaction to a medication that occurs in the area of previously radiated skin. The radiation therapy may have occurred up to 50 years before the reaction. A long list of chemotherapeutic agents can cause radiation recall reactions, including taxanes, methotrexate, gemcitabine, etoposide, cyclophosphamide, and anthracyclines.
Treatment of radiation recall usually involves the cessation of the triggering medication, but if therapy is critical, continuation may be considered as has been done with vemurafenib therapy [Dermatology 2015;230;1-4]. Other treatments that may or may not be helpful include oral or topical steroids, NSAIDs and antihistamines.
Homepage | FAQs | Contact Dr. White